Georgia, 2011Damaging Wind in Georgia, September 11, 2011
September 11, 2011 · NWS CHS · 1 event in 1 county or zone
A weak surface trough of low pressure along with the approach of a deep upper level trough, resulted in isolated thunderstorm development across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough of low pressure along with the approach of a deep upper level trough, resulted in isolated thunderstorm development across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 11, 7:18 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 11, 7:18 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
818 PM EDT SUN SEP 11 2011
.SYNOPSIS...
A WEAK INLAND SURFACE TROUGH WILL SHIFT INTO THE AREA TONIGHT.
AN UPPER LEVEL TROUGH WILL APPROACH FROM THE NORTHWEST TONIGHT
AND MOVE THROUGH THE REGION EARLY MONDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
THE MAIN CONCERN FOR THE NEAR TERM FORECAST PERIOD IS THE
POTENTIAL FOR NIGHTTIME SHOWERS/THUNDERSTORMS TO DEVELOP MAINLY
ACROSS COASTAL GEORGIA COUNTIES. A PROMINENT UPPER TROUGH
CURRENTLY STRETCHING FROM THE OHIO TO LOWER MISSISSIPPI VALLEYS
WILL STEADILY TRACK TOWARD THE EAST COAST LATE TONIGHT INTO MONDAY
MORNING. DYNAMICS WILL IMPROVE WITH THIS FEATURE...AS THE FORECAST
AREA WILL BE JUST DOWNSTREAM OF ROBUST SHORTWAVE ENERGY. IN
ADDITION...THE SOUTHEAST STATES WILL BECOME LOCATED WITHIN THE
RIGHT REAR QUADRANT OF A 90 KT NORTH/SOUTH ORIENTED UPPER JET BY
DAYBREAK MONDAY. SUCH WELL-DEFINED SYNOPTIC SCALE FORCING WOULD
SUPPORT ORGANIZED CONVECTION...HOWEVER THERE REMAINS QUITE A BIT
OF UNCERTAINTY REGARDING THE POTENTIAL FOR ANY SHOWERS/THUNDERSTORMS
TO ACTUALLY IMPACT THE FORECAST AREA DURING THIS TIME.
A SUBTLE INLAND SURFACE TROUGH WILL BE SHIFTING TOWARD THE COAST
AT THE SAME TIME THAT THE TROUGH ALOFT IS MOVING TOWARD THE
REGION FROM THE WEST. THE UPPER FEATURE COULD ALSO INFLUENCE THE
WESTWARD SHIFT OF AN OFFSHORE BAROCLINIC ZONE/STATIONARY BOUNDARY.
THIS WOULD ALLOW ADDITIONAL MOISTURE AND CONVERGENCE TO SLIP INTO
MAINLY THE COASTAL WATERS AND SOUTHEAST GEORGIA ZONES TONIGHT.
ALTHOUGH THERE REMAIN SOME DIFFERENCES BETWEEN MODEL PRECIPITATION
FIELDS...CONSENSUS KEEPS THE BULK OF CONVECTION TO THE SOUTH AND
EAST. PREFER TO INDICATE JUST A SLIGHT CHANCE FOR CONVECTION FROM
ABOUT FRIPP AND HUNTING ISLAND SOUTH TO TYBEE ISLAND...THEN SOUTH
AND SOUTHWEST TO MCINTOSH AND LONG COUNTIES. CONSIDERING THE
AFOREMENTIONED ENHANCED DYNAMICS...ISOLATED STRONG STORMS ARE
POSSIBLE IF CONVECTION CAN DEVELOP OVER THE AREA. HOWEVER THE
NOCTURNAL TIMING IS CLIMATOLOGICALLY UNFAVORABLE DUE TO THE LOSS
OF DIURNAL INSTABILITY AND LOWER LAPSE RATES.
LOW TEMPERATURES WILL BE A FEW DEGREES WARMER THAN PREVIOUS NIGHTS
AS THE MODERATING TEMPERATURE TREND CONTINUES...ESPECIALLY GIVEN
AN INCREASE IN CLOUD COVER TO THE SOUTH AND EAST. EXPECT
TEMPERATURES TO FALL INTO THE 60S FOR MOST AREAS AWAY FROM THE
IMMEDIATE COASTLINE. MODEL GUIDANCE CONTINUES TO SUGGEST THAT
PATCHY FOG COULD DEVELOP DURING THE EARLY MORNING HOURS...YET
PREFER TO KEEP FOG OUT OF THE FORECAST AT THIS TIME DUE TO
UNCERTAINTIES IN COVERAGE.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A WEAK SURFACE PRESSURE PATTERN WILL REMAIN IN PLACE THROUGH THE
SHORT TERM PERIODS...WITH THE MAIN WEATHER FEATURE OF NOTE BEING A
STRONG SHORTWAVE TROUGH MOVING THROUGH THE AREA ON MONDAY. MODEL
SOLUTIONS DON/T SHOW AN ABUNDANCE OF DEEP MOISTURE OVER THE REGION
ON MONDAY...BUT WITH SUFFICIENT MOISTURE POOLING ALONG THE SEA
BREEZE AND MID/UPPER LEVEL QG FORCING ASSOCIATED WITH THE SHORTWAVE
TROUGH HOLDING ON THROUGH MID AFTERNOON...CAN/T RULE OUT AN ISOLATED
THUNDERSTORM OR TWO. WILL CONFINE SLIGHT CHANCE POPS GENERALLY ALONG
AND EAST OF INTERSTATE 95...AND PRIMARILY DURING THE AFTERNOON
HOURS. BY EARLY MONDAY EVENING FORCING FOR ASCENT WILL HAVE SHIFTED
OFFSHORE...LEAVING THE AREA IN A REGION OF SUBSIDENCE THROUGH
WEDNESDAY. WITH NO ADDITIONAL FORCING MECHANISM FOR ASCENT BESIDES
THE SEA BREEZE EACH AFTERNOON TUESDAY AND WEDNESDAY...PROBABILITIES
FOR ISOLATED SHOWER/THUNDERSTORM DEVELOPMENT APPEAR TOO LOW TO
MENTION IN THE FORECAST. THEREFORE...WILL KEEP THE FORECAST RAIN
FREE MONDAY NIGHT THROUGH WEDNESDAY. TEMPERATURES ARE EXPECTED TO
RUN ABOVE NORMAL THROUGH THE PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LONG TERM FORECAST PERIOD CONTINUES TO REVOLVE AROUND A STRONG
COLD FRONT THAT IS EXPECTED TO BE PUSHED SOUTHWARD INTO THE REGION
BY A STRONG AREA OF HIGH PRESSURE LATE IN THE WEEK. THIS AREA OF
CANADIAN HIGH PRESSURE WILL MOVE ACROSS THE NORTHERN PLAINS AND
UPPER MIDWEST THROUGH FRIDAY...EVENTUALLY SETTLING OVER THE
NORTHEAST BY THE WEEKEND. IN FACT...THE GFS ENSEMBLE SHOWS THIS AREA
OF HIGH PRESSURE BEING ON THE ORDER OF 2 STANDARD DEVIATIONS ABOVE
NORMAL AS IT MOVES EASTWARD THROUGH THE WEEKEND. WHILE THE 00Z/11
GFS AND THE 12Z/10 ECMWF HANDLE THE TRACK OF THE HIGH REASONABLY
SIMILAR...THE DIFFER A GOOD DEAL ON THE COLD FRONT AND THE BAND OF
MOISTURE ASSOCIATED WITH IT. THE GFS PUSHES THE MOISTURE ASSOCIATED
WITH THE FRONT FURTHER SOUTH AND FASTER WITH WHAT LOOKS LIKE A DRY
WEDGE EAST OF THE APPALACHIANS BY SATURDAY. SO...CONFIDENTLY PICKING
THE HIGHEST POP PERIOD AT THIS JUNCTURE IS DIFFICULT. I HAVE PICKED
OUT THE FRIDAY/FRIDAY NIGHT TIME PERIOD AS THE BEST CHANCE FOR
PRECIP...GIVEN THAT IS WHEN THE BEST MOISTURE MOVES THROUGH ON BOTH
MODELS...THOUGH I HAVE LIMITED POPS TO LOW END CHANCE AT BEST. TEMPS
DO FEATURE A COOLING TREND...WITH UPPER 70S FOR HIGHS POSSIBLE BY
THE WEEKEND.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST GEORGIA TONIGHT WITH THE APPROACH OF AN UPPER LEVEL
DISTURBANCE AND SURFACE TROUGH FROM THE WEST. WHILE THIS
CONVECTION IS MAINLY EXPECTED TO REMAIN SOUTH AND EAST OF THE KSAV
TERMINAL...MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO STREAM
ACROSS THE AREA. SHALLOW GROUND FOG RESULTING IN MVFR VISIBILITIES IS
POSSIBLE TOWARD DAYBREAK AT BOTH KCHS AND KSAV GIVEN INCREASED LOW
LEVEL MOISTURE AND LIGHT WINDS. HOWEVER IF THE CLOUD COVER LINGERS THEN
THE POTENTIAL WOULD BE MINIMAL AND WILL THEREFORE LEAVE OUT OF THE
TAF UNTIL CONFIDENCE INCREASES. ISOLATED CONVECTION IS POSSIBLE AS
WELL DURING THE AFTERNOON...MAINLY ALONG THE SEA BREEZE. MOISTURE
AND CONVERGENCE APPEARS GREATEST ACROSS SOUTHEAST SOUTH
CAROLINA...SO HAVE INCLUDED MENTION OF CB AFTER 19Z AT KCHS.
EXTENDED AVIATION OUTLOOK...THERE IS A SMALL CHANCE FOR REDUCTIONS
TO CIGS/VSBYS IN STRATUS OR FOG AROUND DAYBREAK TUESDAY THROUGH
THURSDAY. HIGHER PROBABILITIES FOR REDUCTIONS TO CIGS/VSBYS ON
FRIDAY AS A COLD FRONT DROPS INTO THE REGION.
&&
.MARINE...
A FAIRLY LIGHT PRESSURE GRADIENT WILL KEEP WIND SPEEDS 15 KT OR
LESS THROUGH TONIGHT. LIGHT SOUTHERLY FLOW IS EXPECTED TO DEVELOP
ACROSS ALL WATERS THIS EVENING...BEFORE STEADILY VEERING OFFSHORE
WITHIN LAND BREEZE CIRCULATIONS. MOST WAVE ENERGY WILL BE
DOMINATED BY A LINGERING BACK SWELL AROUND 10 SECONDS...WITH
COMBINED SEAS NO HIGHER THAN 3 FT IN THE OUTER WATERS.
THE PRESSURE PATTERN OVER THE AREA WILL REMAIN WEAK THROUGH
WEDNESDAY AND WINDS WILL REMAIN BELOW SMALL CRAFT CRITERIA. LONG
PERIOD SWELL FROM TROPICAL CYCLONE MARIA COULD IMPACT THE LOCAL
WATERS TUESDAY THROUGH THURSDAY. DEPENDING ON THE INTENSITY OF
MARIA...SMALL CRAFT ADVISORIES FOR HAZARDOUS SEAS MAY BECOME
NECESSARY. BY LATE IN THE WEEK...OPERATIONAL MODELS SHOW THE
PRESSURE GRADIENT TIGHTENING CONSIDERABLY OVER THE LOCAL WATERS AS
HIGH PRESSURE BUILDS OVER THE NORTHEAST. SMALL CRAFT WINDS AND SEAS
COULD BE REACHED DURING THIS TIME PERIOD.
RIP CURRENTS...A 2 FT SWELL CAN STILL BE IDENTIFIED IN BUOY
REPORTS...WITH PERIODS AVERAGING AROUND 9 TO 10 SECONDS. GIVEN
THAT IT IS A NICE WEATHER DAY...ALONG WITH THE APPROACHING FULL
MOON AND A 10 TO 15 MPH SEA BREEZE...WILL SHOW A MODERATE RISK OF
RIP CURRENTS AT AREA BEACHES FOR THE REMAINDER OF THE AFTERNOON.
THE COMBINATION OF SWELL PRODUCED BY OFFSHORE TROPICAL CYCLONE
MARIA AND THE FULL MOON...MAY ENHANCE THE RISK FOR RIP CURRENTS
TUESDAY THROUGH THURSDAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Sep 11, 3:11 AM EST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
411 AM EDT SUN SEP 11 2011
GAZ117-119-139-141-SCZ048>051-120815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
411 AM EDT SUN SEP 11 2011
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
RIP CURRENTS...AN INCREASED RISK OF RIP CURRENTS WILL CONTINUE
THROUGH THE MIDDLE OF THE WEEK DUE TO THE FULL MOON AND LONG
PERIOD SWELL FROM OFFSHORE TROPICAL CYCLONE MARIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-120815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
411 AM EDT SUN SEP 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 9:30 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 PM EDT SUN SEP 11 2011
GAZ138>141-120300-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-
1030 PM EDT SUN SEP 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES THROUGH 1100 PM EDT...
AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR FAIRHOPE...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CRESCENT...EULONIA...HALFMOON LANDING...HARRIS NECK...MERIDIAN...PINE
HARBOR...SHELLMAN BLUFF...SOUTH NEWPORT...ST. CATHERINES ISLAND...
SUNBURY AND VALONA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.
&&
LAT...LON 3157 8153 3179 8131 3164 8112 3163 8112
3144 8138
TIME...MOT...LOC 0230Z 225DEG 14KT 3155 8140
BSHSpecial weather statement, Sep 11, 9:46 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1046 PM EDT SUN SEP 11 2011
GAZ137-138-140-120315-
INLAND LIBERTY-INLAND MCINTOSH-LONG-
1046 PM EDT SUN SEP 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
MCINTOSH COUNTIES THROUGH 1115 PM EDT...
AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTHWEST OF LUDOWICI...MOVING
NORTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LUDOWICI...TIBET AND WALTHOURVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.
&&
LAT...LON 3183 8164 3161 8151 3155 8170 3158 8170
3160 8174 3160 8175 3165 8180 3165 8183
3166 8185 3171 8188 3173 8191 3174 8191
TIME...MOT...LOC 0246Z 245DEG 17KT 3163 8185
BSHThunderstorm Wind, McIntosh
- When
- September 11, 9:57 PM EST to 9:58 PM EST
- Where
- McIntosh County, 7.65 mi E of South Newport
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 31.630, -81.270
The Public reported a large oak tree and 20 to 30 large tree limbs down in Harris Neck, Georgia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 11, 20111 death · 1 event
- Wildfire in Texas, September 11 to 12, 2011$300,000 · 1 event
- Wildfire in Texas, September 11 to 20, 2011$169,000 · 7 events
- Hail and Damaging Winds in Mississippi, September 11, 2011$81,000 · 1.75 in hail · 8 events
- Dust Storm and Hail in Arizona, September 11, 2011$80,000 · 1.5 in hail · 3 events
- Flash Flood and Hail in New York, September 11 to 13, 2011$47,000 · 1 in hail · 7 events
- Flash Flood in Arizona, September 11, 2011$30,000 · 1 event
- Excessive Heat in Texas, September 11 to 14, 201121 events
- Excessive Heat in Louisiana, September 11 to 14, 201117 events
- Hail and Damaging Winds in New Jersey, September 11, 20111.25 in hail · 7 events
- Hail and Damaging Winds in Pennsylvania, September 11, 20111.25 in hail · 6 events
- Hail in Pennsylvania, September 11, 20111 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346915.